Alert archive / Idaho / Red Flag Warnings in 2020

Red Flag Warning 10, NWS Pocatello, ID

August 7, 202011 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 7, 2020, 11:52 AM MDT for 11 counties in Idaho. It took effect at Aug 8, 2020, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2020, 11:52 AM MDT (17:52 UTC)
In effect from
Aug 8, 2020, 1:00 PM MDT
Expired
Aug 8, 2020, 9:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 82 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 5.9 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS85 KPIH 071752
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1152 AM MDT Fri Aug 7 2020

IDZ410-476-081100-
/O.NEW.KPIH.FW.W.0010.200808T1900Z-200809T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Lemhi and Lost River Range/Challis NF-
1152 AM MDT Fri Aug 7 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM SATURDAY FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 
AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 9 PM Saturday.

* AFFECTED AREA...Fire Weather Zone 410 including the Upper Snake
  River Valley/Idaho Falls BLM and Fire Weather Zone 476 including
  the Lemhi and Lost River Range/Challis NF.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph,
  strongest across the Arco Desert and Mud Lake region.

* RELATIVE HUMIDITY...9 to 16 percent.

* IMPACTS...Any fires that start could spread rapidly due to the dry
  and breezy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly based on any one or more
of these criteria for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent or higher, without specific
  rainfall criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

KSMITH
3 follow-up statements
671 
WWUS85 KPIH 080921
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
321 AM MDT Sat Aug 8 2020

IDZ410-476-082200-
/O.CON.KPIH.FW.W.0010.200808T1900Z-200809T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Lemhi and Lost River Range/Challis NF-
321 AM MDT Sat Aug 8 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR IDAHO FIRE WEATHER ZONES 410 AND 476...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 476 Lemhi and 
  Lost River Range/Challis NF.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph, 
  strongest across the Arco Desert and Mud Lake region.

* RELATIVE HUMIDITY...9 to 16 percent.

* IMPACTS...Any fires that start could spread rapidly due to the 
  dry and breezy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on any one or
more of these criteria for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent or higher, without specific
rainfall criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
349 
WWUS85 KPIH 081747
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1147 AM MDT Sat Aug 8 2020

IDZ410-476-090300-
/O.CON.KPIH.FW.W.0010.200808T1900Z-200809T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Lemhi and Lost River Range/Challis NF-
1147 AM MDT Sat Aug 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO FIRE WEATHER 
ZONES 410 AND 476...

* AFFECTED AREA...Fire Weather Zone 410 covering the Upper Snake
  River Valley/Idaho Falls BLM and Fire Weather Zone 476 covering
  the Lemhi and Lost River Range/Challis NF.

* WINDS...Southwest 15 to 25 MPH with gusts up to 40 MPH, 
  strongest across the Arco Desert and Mud Lake region.

* RELATIVE HUMIDITY...9 to 16 percent.

* IMPACTS...Any fires that start could spread rapidly due to the 
  dry and breezy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on any one or
more of these criteria for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
  least 25 MPH in the mountains, or 30 MPH in the Snake Plain.

- Thunderstorm coverage of 25 percent or higher, without specific
rainfall criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

KSMITH
256 
WWUS85 KPIH 090237
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
837 PM MDT Sat Aug 8 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 AND 476...

IDZ410-476-090345-
/O.EXP.KPIH.FW.W.0010.000000T0000Z-200809T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Lemhi and Lost River Range/Challis NF-
837 PM MDT Sat Aug 8 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 AND 476...

Winds continue to decrease this evening along with increasing
relative humidity. Therefore, the warning will expire as
scheduled. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 7, 3:01 AM MDT, 8 hours 51 minutes earlier.

Area forecast discussion, Aug 7, 3:01 AM MDT, 8 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
301 AM MDT Fri Aug 7 2020

.DISCUSSION...Cool and dry weather is likely through the weekend.
We may see some wind gusts in the afternoon, but will likely
remain below wind advisory levels. Temps start to warm up around
Tuesday when the pattern changes to more southwesterly. In
addition to the warmer temps, we'll also see a threat for
afternoon thunderstorms as we move towards late week.

13

&&

.AVIATION...Expect vfr conditions today. Some wind gusts up to 20 or
25 kts are likely this afternoon, mainly for Snake Plain TAF sites.

13

&&

.FIRE WEATHER...Main fire concerns over the next couple days will be
across the Arco Desert. Marginally critical wind gusts and
humidities will be present there this afternoon. However, Saturday
afternoon looks drier and perhaps more windy across a larger area as
a weak dry cold front arrives. More moist air arrives behind the
front for Sunday while the winds may be slightly less.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
&&

Nearby

Red Flag Warnings in Idaho, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.